Mississippi, 2011

Hail and Damaging Winds in Mississippi, June 16, 2011

June 16, 2011 · NWS JAN · 15 events in 11 counties and zones

Severe storms affected portions of central Mississippi during the afternoon and early evening hours. Primarily thunderstorm wind damage occurred in the form of tree damage, roof damage, and damaged power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$256,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms affected portions of central Mississippi during the afternoon and early evening hours. Primarily thunderstorm wind damage occurred in the form of tree damage, roof damage, and damaged power lines. An intense outflow boundary produced some of the damage. The storms also produced dime to half dollar sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 10:43 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 10:43 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1143 AM CDT THU JUN 16 2011

.UPDATE...THE BOUNDARY WAS DRAPED ACROSS THE CENTER OF THE CWA.
SOUTHERLY WINDS WERE BRINGING PLENTY OF MOISTURE INTO THE
AREA...ESPECIALLY THE WEST WHERE DEWPOINTS WERE NEARLY 75. PW VALUES
FROM THIS MORNING WERE AROUND 1.75 INCHES. MID LEVEL LAPSE RATES
WERE ALSO GOOD AGAIN TODAY. MODELS SUGGESTED THUNDERSTORM ACTIVITY
WOULD START EARLY TODAY...BUT THINGS HAVE BEEN SLOW AGAIN TODAY.
LOOKS LIKE ACTIVITY IS STARTING IN THE EAST/SOUTHEAST...SO MAY SEE
SOME BACKBUILDING INTO THE AREA OVER THE NEXT FEW HOURS. POPS ACROSS
THE CWA WERE AROUND 20 PERCENT...WHICH IS GOOD FOR NOW. LOOKING FOR
ISOLATED ACTIVITY AT BEST. WITH GOOD LAPSE RATES AND THE POTENTIAL
FOR WET MICROBURST TODAY...WILL MAINTAIN STRONG TO SEVERE
WORDING...MAY HAVE TO EXPAND THE AREA.

KEEPING A CLOSE WATCH ON THE MCS MOVING THROUGH ARKANSAS ALSO. STILL
CONCERNED ABOUT OUTFLOW MOVING SOUTHEAST INTO THE DELTA REGION THIS
AFTERNOON. WHILE THERE HAVE BEEN A FEW WEAK BOUNDARIES
SPAWNED...NONE LOOK STRONG ENOUGH AT THIS TIME TO REACH THE CWA.

THE TEMPS WERE GOOD...MADE SOME SMALL TWEAKS TO THE HOURLY VALUES.
THE ZONES/STATE ARE ALREADY OUT.

&&

.AVIATION...ISOLATED TSTMS WILL DEVELOP ACROSS THE AREA DURING THE
AFTERNOON. ALTHOUGH STORMS WILL BE POSSIBLE AT ANY LOCATION THE BEST
CHANCE FOR STORMS WILL OCCUR N OF A LINE FROM GLH-JAN-HBG. SOME
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS. HAIL WILL
ALSO BE POSSIBLE. TSTMS WILL DIMINISH THIS EVENING AND END BY 10 PM.
VFR CONDITIONS ARE EXPECTED DURING THE OVERNIGHT HOURS. &&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       96  72  95  74 /  16  15   5   5
MERIDIAN      97  68  97  72 /  16  23   5   5
VICKSBURG     95  71  95  71 /  16  13   6   5
HATTIESBURG   96  74  96  73 /  16  17   5   5
NATCHEZ       95  74  93  74 /  16  11   5   5
GREENVILLE    97  74  95  75 /  16  15  10   5
GREENWOOD     97  72  96  74 /  16  20  10   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03
Hazardous weather outlook, Jun 16, 1:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUN 16 2011

ARZ074-075-MSZ018-019-025>046-048>052-054>058-063>066-072>074-
171930-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL
FOR WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. THUNDERSTORMS WILL
DIMINISH IN COVERAGE AFTER SUNSET WITH ACTIVITY ENDING BY 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ007>009-015-016-023>026-MSZ047-053-059>062-171930-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-
230 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Special weather statement, Jun 16, 11:36 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1236 PM CDT THU JUN 16 2011

MSZ039-046-161805-
KEMPER MS-NOXUBEE MS-
1236 PM CDT THU JUN 16 2011

...STRONG THUNDERSTORMS DEVELOPING OVER NOXUBEE AND KEMPER
COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED JUST EAST OF SHUQUALAK
AT 1236 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHEASTERN NOXUBEE AND NORTHEASTERN KEMPER COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3260 8839 3273 8859 3292 8867 3308 8858
      3307 8833
TIME...MOT...LOC 1736Z 283DEG 7KT 3295 8853

DL
Special weather statement, Jun 16, 12:03 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
103 PM CDT THU JUN 16 2011

MSZ039-046-161830-
KEMPER MS-NOXUBEE MS-
103 PM CDT THU JUN 16 2011

...STRONG THUNDERSTORMS CONTINUING ALONG THE KEMPER-NOXUBEE COUNTY
BORDER...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WERE LOCATED NEAR SHUQUALAK AT 103 PM CDT...
MOVING EAST AT 10 MPH.

PEOPLE IN SOUTHEASTERN NOXUBEE AND NORTHEASTERN KEMPER COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3289 8834 3281 8836 3286 8867 3304 8865
      3305 8833
TIME...MOT...LOC 1802Z 276DEG 9KT 3294 8855

DL
Special weather statement, Jun 16, 12:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
134 PM CDT THU JUN 16 2011

MSZ039-046-161900-
KEMPER MS-NOXUBEE MS-
134 PM CDT THU JUN 16 2011

...STRONG THUNDERSTORMS ACROSS KEMPER AND NOXUBEE COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED NEAR MACON AT 134 PM CDT...MOVING
SOUTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST
SOUTHEAST OF SHUQUALAK...ALSO MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN CENTRAL AND EASTERN NOXUBEE AND NORTHEASTERN KEMPER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3277 8836 3286 8857 3302 8866 3318 8859
      3318 8831
TIME...MOT...LOC 1832Z 305DEG 12KT 3304 8851

DL
Special weather statement, Jun 16, 1:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT THU JUN 16 2011

MSZ030-161935-
CLAY MS-
205 PM CDT THU JUN 16 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 205 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

PEOPLE IN WESTERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3372 8871 3358 8874 3359 8899 3368 8902
      3376 8898 3376 8893 3381 8893 3382 8892
      3381 8871
TIME...MOT...LOC 1905Z 295DEG 12KT 3372 8890

DL

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 16, 1:30 PM CST
Where
Clay County, 1.15 mi W of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.720, -88.970

A small tree and tree branches were blown down. The tree was partially blocking Highway 46.

Hail, Clay

When
June 16, 1:35 PM CST
Where
Clay County, Montpelier
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.720, -88.950

Nickel sized hail fell in Montpelier.

Hail, Noxubee

When
June 16, 2:21 PM CST
Where
Noxubee County, 2.42 mi WNW of Shuqualak
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -88.620

Quarter sized hail covered the ground along Jones Road west of Shuqualak.

Hail, Choctaw

When
June 16, 3:44 PM CST
Where
Choctaw County, 1.5 mi NNE of Ackerman
Measured
1 in hail
Injuries
15 direct, 0 indirect
Reported by
Public
Coordinates
33.340, -89.160

Quarter size hail fell on Collier Road.

Thunderstorm Wind, Choctaw

When
June 16, 3:44 PM CST
Where
Choctaw County, 1.5 mi NNE of Ackerman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.340, -89.160

A couple of trees were blown down northeast of Ackerman.

Thunderstorm Wind, Lauderdale

When
June 16, 3:45 PM CST
Where
Lauderdale County, 3 mi SSW of Bonita
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.330, -88.690

A tree was blown down onto a house along Skyland Drive. Trees were also blown down at the intersection of Highway 45 and Highway 145.

Thunderstorm Wind, Webster

When
June 16, 3:45 PM CST
Where
Webster County, 4.09 mi W of Pellez
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.490, -89.450

A few trees were blown down along Stewart Lodi Road.

Hail, Attala

When
June 16, 4:08 PM CST
Where
Attala County, 0.58 mi E of Mc Cool
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.200, -89.340

Quarter size hail covered the ground on the south side of McCool. Penny size hail also fell just west of McCool.

Hail, Choctaw

When
June 16, 4:12 PM CST
Where
Choctaw County, 0.9 mi SE of Ackerman Choctaw Arp
Measured
1.25 in hail
Property damage
$45,000
Reported by
Public
Coordinates
33.290, -89.220

Half dollar size hail fell west southwest of Ackerman.

Hail, Neshoba

When
June 16, 4:42 PM CST to 4:55 PM CST
Where
Neshoba County, 0.53 mi NNE of Alice to 2.52 mi WNW of Arlington
Measured
1 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.927, -89.277

A swath of quarter size hail fell generally along Highway 19. Quarter sized hail was reported along County Road 397.

Hail, Leake

When
June 16, 5:02 PM CST
Where
Leake County, 0.58 mi W of Edinburg
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
32.800, -89.340

Half dollar size hail fell in Edinburg.

Hail, Newton

When
June 16, 5:45 PM CST
Where
Newton County, Little Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
32.530, -89.030

Nickel sized hail was reported at Little Rock.

Thunderstorm Wind, Madison

When
June 16, 5:55 PM CST
Where
Madison County, 1.48 mi E of Revive
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.750, -89.745

A swing was overturned and and a few small branches were blow off trees.

Hail, Madison

When
June 16, 6:05 PM CST
Where
Madison County, 2.32 mi ESE of Revive
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.742, -89.731

Quarter sized hail fell for 15 minutes, and was covering the ground.

Thunderstorm Wind, Scott

When
June 16, 6:30 PM CST
Where
Scott County, 4.17 mi NW of Lillian
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.550, -89.590

A few trees were blown down on power lines south of Lena.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313962, 313824, 313836, 313891, 313898, 313819, 313907, 313915, 313930, 313828, 313953, 313830, 326089, 313955, 313959.